I was born with two congenital heart defects that have been repaired. My first was a COA and the second was a bicuspid aortic valve which has been replaced (1997 at age 27). I also have LVH.
After my valve reoplacement, I was placed on a beta blocker. I have hypertension that is being controlled with an ACE inhibitor, a water pill, and Losartan. I also am prescribed Tropol-XL (100mg). I think this is more based on the pacing effect, but it may also be the hypertension.
My question is this. I am trying to get back into shape and exercise. While in High School I used to run cross country and I did two marathons. I am 37 now, and am using a heart rate monitor, and I can not even get my heart rate abive 95 without feeling very fatigued, and quite tired.
I had an exercise stress test recently done and my HRmax is 122.
I recently switched cardiologists and am waiting to see my new cardiologist. My question is this. The effects of exercise have been proven on hypertension and on cardiology as a whole. If I am intolerant to exercise, is there an alternative to the beta blocker to 1) reduce my heart rate (or does it even need to be reduced), 2) allow me to exercise and obtain a more normal heart rate for my age.
Currently, my BP averages about 127/75 while medicated and my resting HR is about 69bpm. I weigh 177 lbs, and am 5'11".
Any advice, sugested readings (I love medical articals as I like to learn what doctors are reading), or questions for my new cardiologist would be appreciated.
The beta-blocker has a number of benefits outside of the blood pressure and heart rate control. Beta-blockers decrease the contractility of the ventricle which places stress on the aorta. Patients with a history of COA and bicuspid valve are always at higher risk of aortic disease (aneurysm, rupture) even with the repair. Decreasing contractility decreases the wall stress on the aorta. Even if your blood pressure and heart rate are controlled, I would continue with a beta blocker. Overall, I wouldn't pay too much attention to your heart rate and would exercise based on overall perceived stress.
I had the aortic root replaced with a dacron graft when I had my aortic valve replaced.
Personally, I don't like having the blockade as it prevents me from being active. Being active has many advantages such as weight control, lipid control, etc. Also, with the research that has been don on Losartan which I am on, I believe the wall stress issue has been addressed.
Given those facts, what other courses could I pursue so I can tolerate exercise better?
I just had an aortic valve replaced and by pass surgery August 31. I am a little confused about the beta blockers. It appeared to me that the cc doctor said that one needed the beta blockers even if it was repaired. I wonder if one needs them if the valve was replaced. I have not asked about it yet. I am still left with some of the blockages. I have no energy.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.